Tapering from pred

Was on 40mg pred for 4 weeks PMR query with GCA . All tests clear so consultant starts tapering. 3 days 30 mg the 2 weeks 20 mg. On day 3 of 20 mg. No pain at all but oh boy do I shake and feel weak. Starts about 3 hrs after dose and lasts a good few hours. I asked doc if taper was too fast he said no because Id only been on 40 mg for month . Will this improve or should I go up again. Cant wait to get off them

12 Replies

oldestnewest
  • Theoretically he's correct about the rate of reduction. Whether it works practically I'm less sure. I do know some people have had similar problems with taking pred and one lady solved it by taking her pred before bed - the weakness was not noticeable since she was asleep nor did it interfere with her sleeping. It was her GP's idea and for her it worked well - he said he'd note it for future reference.

  • Thanks PMRpro

    this is very interesting, i was only suffering this morning about an hr after taking my pred i felt so shaky and wobbly ....while walking the dogs i felt like my legs were jelly, and i get very short of breathe, but after a good few hrs afterwards I'm ok.

    I'm now taking 10mg in morning and 10mg at teatime ....always split my dose it suits me better, imagine if i took all 4 in the morning....gosh i dread to think....all i can say is good job we don't have any neighbours.

    I'm thinking now though maybe taking them at night might be beneficial ....should i discuss this with GP......mm passed experience think i might trail it and see..

    i need to get back to work in new yr so i really need to find a solution to feeling normal again. .

    Lisa x x x

  • I had about half an hour where I often felt most peculiar a couple of hours after taking the pred - it always coincided with having dashed out to do shopping or something, it never seemed as bad when I was at home. I adjusted my timetabling and it wasn't a problem any more.

    It is possible - though I have no proof - that the pre-existing atrial fibrillation which was probably caused by the PMR was also being triggered by the higher doses of pred. Can't tell because as well as that being dealt with I have also reduced the dose of pred. Whichever - it's gone!

  • PMRPro I'm a bit surprised that you said this rate of tapering is theoretically correct without reference to the current way of thinking regarding no more than 10% reduction at a time, over extended periods of time. Not having had the experience of reading all the valuable information you and others have shared on this and other forums, I crashed and burned on my first tapering. When diagnosed early this year my schedule was 2 weeks of 40 mg; 2 weeks at 35 mg; 2 weeks at 30 mg ; and 2 weeks at 25 over which time the PMR symptoms began to return and continued to worsen . I tried upping the dose several mg, several times to no avail. In the end I had to go back to square one. Thanks to the word of wisdom from you and others I have been following the 10% rule since early summer and will be happy to reach 15 mg as my Christmas present.

    I'm one of the few that take the prednisone at night to sleep through the terrible fuzzy, foggy head and fatigue. A few weeks back I was beginning to feel fuzzy and fatigued quite often and decided I might as well go back to taking it in the morning so that I could go to bed early when I wanted (I was then taking the prednisone around 10 pm) and would not have to eat something before going to bed (having gained 12 pounds). BIG MISTAKE! The fuzzy, foggy brain returned with a vengeance. Needless to say I'm back to staying up late to take meds.

    I have also recently discovered an added benefit of taking the prednisone at night. I can feel the PMR symptoms in my upper arms mildly returning about 4 hours before I take the medication. So I know it's still bubbling below the surface, but under control.

  • The 10% is for PMR and GCA patients who have been on pred for some time. Bumpermac has been told he doesn't have GCA or PMR so is just reducing the pred to zero without having been on it longterm. So, theoretically it is correct. Whether it will work OK is another matter - which is what I said.

  • OH! Sorry PMRpro. I didn't catch that critical piece of information. I should have known better and reread the post before responding!

  • Easily done - can always blame it on pred brain!!!!! :-)

  • And that's the truth! No matter what time of day you take the stuff.

    Oh well, perhaps my ramblings will be of interest to others. :-)

  • A reminder about the rules of tapering NEVER goes amiss...

  • Thanks for all your replies . Decided to take today's dies at 2am . Huge improvement in shakes today felt half normal . Pain is still at bay except for sternum ache which I've had for so long I'm used to it costchondritis I've had for couple years . Thought pred might improve it but not by v much . Anyway onwards and upwards everyone . Happy Christmas and hopefully pain free :)

  • Hi bumpermac. I'm new to this game as I was only diagnosed a month ago with PMR and was put on 15mg pred by rheumy specialist. For 4 days I had maybe 40% relief and got fed up waiting all day for them to kick in. I saw that someone tried taking them during the early morning to act before the inflation etc kicked in. I set my alarm for 2am and took them with a small fat free live plain yoghurt and woke with no stiffness, pain or jitters! I have been doing this "dream feed" for nearly 3 weeks and now wake up naturally to take it. I am reducing to 12.5mg and i feel this method will show accurately what effects of reducing are. Still get tired and feel a bit flat of mood but am really thrilled at the result of my trying the 2am feed and will continue while it works so well. Wishing you a better 2015

  • Hi there poppetpain ! Yes I have done the same 2 am wakeup and def much easier to cope next day.

    Still cannot shake the costo pain in my sternum and back thinking maybe that is the main affliction and not PMR...have rheumy visit in couple weeks so will ask more questions.

    Happy and hopefully better 2015

You may also like...